What are the implications of long term use of Sarotena and Ciplar?
Q: I am 35 years old. Two years back, owing to my father's illness, I developed a fear and was treated with Sarotena 25 mg for a month. The doctor told me to reduce it gradually from 25 mg to 5 mg and stop it completely after a month. However, I stopped taking it after 15 days. The problem returned again last year and I started having palpitations and high BP. The doctor again put me on Sarotena 25 mg and Ciplar 40 mg (during day). Slowly, they both were reduced to 10 mg and I stopped taking both the medicines. I started taking homeopathic treatment after that and am taking the same. In between I used to feel tense and took both Sarotena and Ciplar 10 mg for a few days and stopped them completely. Is there any problem if these drugs are taken on a long-term basis? Please advise.
A:Sarotena is the brand name; the name of the medicine is amitriptyline. It is a mild anti-depressant. If you use it for a few days, say 5-7 days, then side effects are not a serious problem. However, one should use the drug when absolutely essential. Please keep in mind that Sarotena can cause palpitations. Ciplar is the brand name. The name of medicine is propranolol. It is normally used to treat high blood pressure but it also reduces palpitations and to a certain extent relieves anxiety. I suggest you also try non-drug methods like Yoga.